AnonymousJune 24, 1998 at 8:09 pmPost count: 93172
George…i really didnt take it as an insult because i am sure at least
in my case that it is not a psychologic response but a physiologic one…
but i can fully understand why the medical and drug cos feel the way
do but i must say that after about five years on the drug the response of
that hyper feeling went away and could be that like everything else with
graves—it takes a long time for the body to get used to it!!!
Admittedly everyone is different..who knows really how sensative we all
may be to the drug itself…maybe it surges our adrenal glands, drops our
sugar levels or just stimulates us an hour and a half after taking it…
Do they really know??? I feel that this reactiion to the drug and the
anwers that some drs give you actually throw people into anxiety and panic
episodes….Lets say that you feel pressure constantly in the same part
of your chest every day and go to the dr and without having any further tests
(because there are none to test the drug phenomenon)he tells you that it
is not really possible that you are experiencing this pressure….so you
go home and sit and think about this and for the next few days you say–ok
i am not going to feel pressure..and make yourself busy trying to not
think about it..but it continues…so you try meditation, relaxation,take
an asprin, everything you can do without an MD behind your name.
atthis point it has become completely clear to you that it must be psyhological
but is it??? You have had this pressure for so long now that it is interfering
with your life but you realize that you must go on so you learn to live with
it and dont discuss it anymore for fear the dr will begin to think you
need some drugs to help you through this depression or whatever>>>>….
Unfortunately we kind of give up the fight to feel the way we did
becuase either a- we felt sooo bad that even feeling a little better is a
blessing or b-we get tired of searching for drs that listen or c-we realize
that short of a cure for graves the drs have done everything they can
for us and realize that it takes time to heal(which i found was the
hardest thing to hear after they tell you the “in six weeks’ line)
I truely believe that all drs should tell thyroid patients that
there is no overnight remedy and that it MAY take a while after surg ,rai,
ptu, on meds or whatever…and that you may experience some awfully strange
symptoms including psychological symptoms that are associated with this disease and please dont let them go unreported
–call me and we will investigate them, but you can expect to feel better
than you have…and it will come with time….as it has for me!!!
if someone would have said that to me in the very beginning, I think i
could have avoided a lot of excess stress worrying about what was psychologic
and what was phsyiologic….and probably have mended a lot faster….
I feel that almost as important as our replacement hormone is just having
someone that understands this disease to gripe to and really listen to you
and understand…that is why many people post here just to see if they are
normal graves patients or psychological messes!! Once you realize that you are
not alone–you are on the right path to recovery!!!! This is why people
find confrences worth it alone—not only to suck up all the info but to
meet other people with graves and say—hey we all cant be crazy and hey
we dont look so bad after all!!!! and now i will retire from my soap box!!
it is just soooo darn hot out there i have been doing laundry in the A/C
and lurking and typing—i apologize!!!! but i feel strongly about drs
approach to handling not only the physical well being of a graves patient
but equally as important the emotional aspects of the disease as well.
Gee—do you think they would let me speak at an endos confrence??? ha haAnonymousJune 24, 1998 at 10:42 pmPost count: 93172
Thanks for the post. I agree with you totally that doctors need to sit their Graves patients down and say “look you have an endocrine disorder and unfortunately it takes a while (weeks) to normalize your hormone levels and we may accidentally go too far and make you hypo but that can be corrected also. Throughout this period of adjustment, until we get your medications right so that your hormone levels will be in the normal range you should not be surprised if you don’t feel like yourself (Or even say you should expect to feel abnormal). And there may be a psychological component to this.” For myself, I started experiencing high anxiety and panic attacks when I was diagnosed and required help from a psychiatrist to get me out of the the house I was so anxious and fearful of panic attacks. Recently, I went hypo and now there is a little bit of depression mixed in. So I am learning fast that at least for some patients (maybe the majority) thyroid hormone levels have a huge impact on psyche and if I ever do become an endocrinologist I may require my Graves patients to have a psychiatry consult as part of their therapy to help them get through the time period between diagnosis and when hormone levels level out.
With regard to your example about experiencing a symptom that Drs. can’t find a physiologic basis for I wouldn’t know what do to in that situation. I guess if I had more than one doctor’s opinion and they were in agreement that all of the tests were normal, I would do my best to get them to come up with a plan to make me feel better. If they were not willing to do that then I would try to find a doctor that would help me through it. I am a huge believer that the mind influences the body and vice versa so it is possible that a symptom is “created” psychologically and that a healthy dose of denial is required. Or maybe whatever is causing the symptom is outside the capabilities of the medical profession to detect it. With my talking about the whole placebo effect thing, I was simply replying to the question about feelings meds in an hour. I hope that nobody ever gives up on getting an explanation for a physical symptom that is causing problems. In the original post, the individual just wanted to know if it was possible to feel the effects (I asssume the beneficial ones) of synthroid in an hour. These are different circumstances.
Take Care and Peace,
- You must be logged in to reply to this topic.